Selective serotonin reuptake inhibitors linked to loss of bone density

August 1, 2007

SSRIs have been linked to bone density loss that can result in hip fractures and falls, according to two studies published in the June 25 issue of the Archives of Internal Medicine.

SSRIs have been linked to bone density loss that can result in hip fractures and falls, according to two studies published in the June 25 issue of the Archives of Internal Medicine.

Susan Diem, MD, of the University of Minnesota in Minneapolis, and colleagues sampled the bone mineral density (BMD) of 2,722 women with an average age of 78.5, of which 198 used SSRIs for depression. The investigators found an average BMD decrease of 0.82% in hip bones of women taking SSRIs, nearly double the 0.47% bone loss for those taking tricyclic antidepressants or no medication.

In similar research by Elizabeth Haney, MD, of Oregon Health & Science University in Portland, Ore., and colleagues, BMD was measured in 5,995 men aged 65 and older, including 160 who used SSRIs, 99 who took tricyclic, and 52 who used trazodone antidepressants. The researchers found hip and lumbar spine BMD to be 3.9% and 5.9% lower, respectively, for SSRI users than for the rest of the cohort group.

Diem SJ, Blackwell TL, Stone KL et al. Use of antidepressants and rates of hip bone loss in older women: the study of osteoporotic fractures. Arch Intern Med. 2007;167:1240-1245.